The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

What does Topamax help?


#1

Hi all thinking of trying low dose Topamax, wondering does it help with tinnitus? Dizziness? Plugged ears? Vertigo? Headache?

Anything else I should know??

Thanks you all are so great here!!


#2

Kathleen, this is a bit of an odd question, as one wouldn’t normally be “trying” Topamax without knowing what it is going to help. It isn’t the kind of medication you typically just try out, like you might try out Claritin to see if it helps your allergies.

Is this a course of medication your doctor is recommending?


#3

Hi Jamie, yes this is the next on the list as Nort and propanolol (sp?) didn’t work out. I was just wondering what to expect or hope for.

Thanks for the reply!

K


#4

Well, essentially Topamax is a migraine preventative, similiar to Nortriptyline. So its main focus is to stop the migraines from happening. Unlinke Nortriptyline it is from the anticonvulsant family and its original function was as an epilepsy medication.

If it is successful in stopping the migraines from happening, then any and/or all periphery symptoms that are occurring due to the migraines (including vertigo) may also stop as well. In me personally it knocked the rocking vertigo right out. But do be warned–it can be a difficult medication to start up on. It made me feel quite bad for at least 5 days when I started it and then again for 5 days every time I changed dosages.


#5

Thanks Jamie! I am preparing myself for several days of feeling icky and am determined to stick this one out as I hear such good things about it. I don’t get the headaches as much as I get the vertigo, dizzy, disequilibrium stuff. That kicks my butt on a daily basis, to one degree or another.

I still wonder, does anyone with tinnitus or plugged ears get help for these symptoms from Topomax? Or anything else?


#6

I still have some vague tinnitus, but I usually have to be in a very quiet room to notice it now. I no longer get the bizarre thumping that I’d sometimes get in one ear - it was a rhythmic thing that would start slow and get faster - that went away with the Topamax. I also had some episodes where some phone conversations would be almost painful, but that too has gone away.


#7

I had rocking sensation, motion head intolerence and head fogginess that have gone away since I started taking topamax, I still get the motion head intolerance occossionally but I also have vestibular damage in my right ear that may be contributing. All of the symptons got worse for two months will working myself up to 100mg of topamax but once I was taking 50 mg twice daily for about three weeks I started feeling much better and they are mostly if not all gone.

Teri.


#8

— Begin quote from “Markmindo”

I had rocking sensation, motion head intolerence and head fogginess that have gone away since I started taking topamax, I still get the motion head intolerance occossionally but I also have vestibular damage in my right ear that may be contributing. All of the symptons got worse for two months will working myself up to 100mg of topamax but once I was taking 50 mg twice daily for about three weeks I started feeling much better and they are mostly if not all gone.

Teri.

— End quote

Hi Teri

So glad to hear your feeling better and doing well on the Topamax. I just started it a week ago as my dr added it to my Effexor. I am feeling worse, but I understand it’s just the initial side effects. It’s not too bad. I’m tirating up kind of slow. Last night I was supposed to double my dose to 50mg but just took a pill and a half. I’ll do that for about 4 days than take 2. I was happy to read your post about feeling bad before you felt better. It gives me hope. So thanks. Do you have any side effects now from it? Are you tired? Have you lost weight?

Do you take any other meds? I can’t remember?


#9

I’m at 150mg of topiramate (generic Topamax) and it has alleviated a lot of symptoms stemming from migraine–hearing hearbeat in my ear, tinnitus, ear fullness, foggy head, dizziness, and migraine headaches :slight_smile: Although I do still get one or two a month, which are generally hormone-related.

Yes, you do tend to feel worse at first while starting this med, and it can last for 5-7 days on each dose increase. But the key is you have to stick it out until your system settles otherwise you will never know if this s the med for you.

If I was still feeling crappy after a dose increase, I would wait to increase the next step untill the dizziness went down a bit. No need to rush it, you’ll get there when you get there! Take it slow and low with this one for sure.

Good luck!


#10

:smiley:

Man I am so grateful for this site and all of you willing to share. I feel empowered; I know I have a place to ask questions and look stuff up where people understand me!!! Yay!!

My appointment is next Friday. I’ll let you know how I do.


#11

Hi Teri

So glad to hear your feeling better and doing well on the Topamax. I just started it a week ago as my dr added it to my Effexor. I am feeling worse, but I understand it’s just the initial side effects. It’s not too bad. I’m tirating up kind of slow. Last night I was supposed to double my dose to 50mg but just took a pill and a half. I’ll do that for about 4 days than take 2. I was happy to read your post about feeling bad before you felt better. It gives me hope. So thanks. Do you have any side effects now from it? Are you tired? Have you lost weight?

Do you take any other meds? I can’t remember?

Hi Mary,

I don’t feel any side effects from the topamax now. The topamax also increased my depression a lot. I’m not typically a depressed person but noticed I felt it a lot more once I started topamax. Sometimes I’m still depressed. Not sure if its the drug now or just my life. Thats really the only side effect other than the motion head intolence I get from time to time. I still have a pretty difficult time with computers but I’m doing vision therapy for that. I’m kind of bouncing between 4 and 6 hour days at work. What ever I can tolerate at my computer. You really have to give this medication time to work. It is a hard ajustment but worth it in the long run. I waited two week before I increased my dose each time.

I’m not taking any other medication. Just topamax. I’m always tired and I have lost about 10 pounds since I started it. Good luck.


#12

Kathleen it has been several months since you posted and your initial post you sounded like you really wanted to solve the issues I am mainly dealing with. I’ll go through periods of actually feeling the mirgraines or having a headache but otherwise I feel the symptone you lists a majority of the time. I’m on klonopin right now but I wonder if a Preventative might be
More helpful. Seeing as how you have been on it (if you still are) for a while did it help alleviate those symptoms you mentioned? And what side affects did you have and how long did they last for?


#13

Wow I read the time on the right hand side and thr was when you joined, not when u posted this. My apologies. Blame is on my MAV brain :slight_smile:


#14

LOL!!! Carol I do that all the time!! No worries, and I plan on posting progress reports.


#15

Progress is:

Nothing yet!

Finally got word back from GP. Doc consulted with a neuro, and is having me start butterbur and feverfew. I also now have an Rx for Topamax on file, so that I can try it.
When I get paid again, I’m buying both herbs and some Valerian, as I know it is supposed to help with epilepsy and this is an epilepsy drug, and will try that first.

I also take Riboflavin 200 mg plus B complex, fish oil and magnesium. This is reminding me I need CoQ! Oh and I take 5htp seems to help somewhat with the anxiety, and I want to add St John’s Wort too.

Lots of things to take but I am really really sick of walking on waves all the time, hearing sirens in my ears, clenching my jaw to swallow & open my ears, walking around with my shoulders stuck in my ears, not being able to think right, the loss of depth perception, chronic fatigue and flu symptoms…oh I am just rambling but you all know what I mean!! Throw in a headache and I’m done for!


#16

Kathleen, We seem to suffer from a lot of the same ear issues. Someone just recommended Ginkgold or Ginko Biloba? I haven’t tried it personally but may give it a shot as my ear symptoms are driving me mad!


#17

Bbrees,

Yes!! I took Gingko right before this episode started and it helped with the tinnitus then. Wasn’t sure at first if I should keep taking it with trying meds, etc. Have forgotten about it since, thanks for the reminder.

I am going to add a dose to my regimen again.

:smiley: K


#18

Hi! I have been suffering from tinnitus in my right ear since 7 months. It is there 24 hours a day and i have some other problems like my ears pop and feeling really bad when I lean forward to get thigngs, vertigo, depression, and nausea. I started Topomax today. I would like to hear how Topomax helped you and if you are still using it.

Also did you use Gingko Biloba, supplements, and topomax all together? I am currently on supplements for vitamin D and B12 deficiencies. My Neurologist said it is fine to use topomax with the supplements. I was wondering about the addition of Gingko for a while now.


#19

Gingko might not help you but certainly wont hurt you. I take vitamin D, b12, mag, coq10, B2 and not sure how much it helps and when i skip them i feel more dizzy. I feel my body has got used to a certain chemical routine including supplements and once i skip the routine , it acts weird.

The mainstay for me is Amitriptyline. Good luck with the Topomax.